Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Northern Indiana

September 3, 2004Allen County, Van Wert County, Ohio

NWS Northern Indiana issued this flash flood warning at Sep 3, 2004, 9:23 PM EDT for Allen County, Van Wert County, Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 9:23 PM EDT (01:23 UTC)
Expired
Sep 4, 2004, 3:30 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Allen County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 125 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 040126
FFWIWX
OHC003-161-040730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EDT FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ALLEN COUNTY IN OHIO
  SOUTHEASTERN VAN WERT COUNTY IN OHIO

* UNTIL 330 AM EDT

* AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW 
MOVING THUNDERSTORMS ACROSS SOUTHERN VAN WERT AND WESTERN ALLEN 
COUNTIES IN NORTHWEST OHIO. RADAR ESTIMATES RAINFALL TOTALS BETWEEN 
3 AND 5 INCHES IN THIS AREA. LAW ENFORCEMENT HAS REPORTED SOME ROADS 
WITH STANDING WATER. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...MOVE TO HIGHER GROUND IMMEDIATELY REMEMBER...TURN 
AROUND...DO NOT DROWN.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4081 8461 4065 8458 4064 8422 4081 8422
      4082 8442

$$
1 follow-up statement
000 
WGUS73 KIWX 040255
FFSIWX
OHC003-161-040730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EDT FRI SEP 3 2004

...FLASH FLOOD WARNING CONTINUES...

THE FLASH FLOOD WARNING CONTINUES FOR

  WESTERN ALLEN COUNTY IN OHIO
  SOUTHEASTERN VAN WERT COUNTY IN OHIO

UNTIL 330 AM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW 
THUNDERSTORMS WITH HEAVY RAIN ACROSS SOUTHEAST VAN WERT AND WESTERN 
ALLEN COUNTIES IN OHIO LATE THIS EVENING. THESE STORMS WERE SLOWLY 
MOVING NORTHEAST. DOPPLER RADAR ESTIMATES BETWEEN 4 AND 6 INCHES OF 
RAIN HAS FALLEN ACROSS THIS AREA. AN ADDITIONAL HALF TO ONE INCH OF 
RAINFALL IS STILL POSSIBLE BEFORE THE RAIN ENDS OVERNIGHT.

LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS HAVE 
REPORTED SEVERAL STATE AND COUNTY ROADS HAVE BEEN CLOSED DUE TO 
HIGH STANDING WATER AND FLOWING WATER. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...MOVE TO HIGHER GROUND IMMEDIATELY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND...DO NOT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW WHERE YOU
ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS. MOVE TO HIGHER GROUND
IMMEDIATELY


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 7:09 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 3, 7:09 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EST FRI SEP 3 2004

.AVIATION...
A CLUSTER OF STORMS NEAR FWA HAD DEVELOPED BEHIND THE MAIN VORT MAX
THAT DRIFTED NORTH EARLIER TODAY. WILL KEEP A TEMPO GROUP FOR STORMS
IN FWA THIS EVENING...OTHERWISE...EXPECT SHOWERS AND STORMS TO
DISSIPATE OR BE NORTHEAST OF FWA BY 03Z. PLENTY OF MOISTURE FOR FOG
TONIGHT AS TEMPERATURE/DEW POINT SPREADS ALREADY DOWN TO 4 TO 6
DEGREES.  WILL KEEP IFR VSBY LATER TONIGHT AS RADIATION FOG SHOULD
FORM.

&&

.SHORT TERM...
TONIGHT AND SATURDAY...VORT MAX WAS CONTINUING TO LIFT NORTH INTO
LOWER MI AND MOST SHOWER AND STORM ACTIVITY HAD WEAKENED OR MOVED
NORTH OUT OF THE AREA. ISOLATED SHOWERS WERE DEVELOPING FROM LAF TO
MIE WITH DIURNAL HEATING...BUT EXPECT ACTIVITY SHOULD NOT DEVELOP
OVER AREAS THAT HAVE STABILIZED WITH THE HEAVY RAINFALL TODAY.
THEREFORE...HAVE LEFT MENTION OF LINGERING SHOWERS NE OF A LINE FROM
SBN TO AOH THIS EVENING. EXPECT FOG SHOULD DEVELOP AGAIN
TONIGHT...ESPECIALLY GIVEN AMOUNT OF RAIN THAT HAS FALLEN
RECENTLY...SO HAVE MENTIONED AREAS OF FOG. LEFT A CHANCE FOR STORMS
SATURDAY AFTERNOON AS ATMOSPHERE SHOULD DESTABILIZE WITH DAYTIME
HEATING.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL RIDGE OVER THE AREA AT START OF LONG TERM PERIOD SHOULD
PROVIDE FAIR WX SAT NGT-SUN NGT. LIGHT WINDS AND MOIST LOW
LEVELS SHOULD LEAD TO SOME FOG DEVELOPMENT AGAIN SAT NGT.  LOW
LEVELS WILL LIKELY BECOME WEAKLY UNSTABLE SUN AFTN, POSSIBLY LEADING
TO AN ISOLD SHOWER, BUT WARM TEMPS IN MID LEVELS SHOULD CAP ANY
CONVECTION, THUS, CONTINUED WITH DRY FCST. DEEP TROUGH OVER WRN U.S.
TODAY EXPECTED TO WKN AS IT MOVES EAST TOWARD ERN U.S. RIDGE...
REACHING WRN GRTLKS ON MONDAY AS A FAIRLY WEAK SYSTEM. ASSOCIATED
SFC FRONT WILL LIKELY STALL OVER THE AREA DUE TO REMNANTS OF FRANCES
MOVING NORTH INTO THE UPR OH VALLEY...CONTINUED WITH CHC OF SHOWERS
INTO WED WEST AND THROUGH WED NGT IN OH COUNTIES. FAIR WX EXPECTED
THU AS RIDGE MOVES ACROSS THE AREA. GFS/DGEX FCSTG ANOTHER NRN
STREAM SHRTWV TO MOVE EAST INTO GRTLKS FRI. ECMWF/GEM CONSIDERABLY
WEAKER WITH THIS FEATURE BUT STILL ENOUGH SUPPORT TO MENTION CHC
TSTMS FRI. TEMPS WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THIS
PERIOD AND ONLY MINOR CHANGES NEEDED TO MOS TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

SHORT TERM/AVIATION...SKIP
LONG TERM...LASHLEY
Hazardous weather outlook, Sep 3, 6:24 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI-
DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-
PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS-
524 AM EST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT
AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

T

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.